CLINICAL FEATURES: A 40-year-old man was admitted to our clinic with severe persistent headache and vomiting for 2 days after epidural steroid injection for right leg pain.
INTERVENTION AND OUTCOME: The patient was hospitalized for epidural steroid injection for right leg pain in our pain clinic and was discharged the same day. Twenty-four hours later, he started having a headache. Despite the use of oral analgesics, his headache worsened, and he began to vomit particularly in the upright position. Magnetic resonance imaging of the brain displayed a right frontal subdural hematoma. The headache was relieved after strict bed rest, intravenous hydration, and analgesics. The patient was discharged with full recovery after 1 week.
CONCLUSION: Intracranial subdural hematoma after accidental dural puncture during epidural steroid injection is a rare complication. Persistent headache should be evaluated carefully for possible intracranial hematomas.
Click on the above link for the PubMed record for this article; full text by subscription. This abstract is reproduced with the permission of the publisher.